Long Cycles in Locally Expanding Graphs, with Applications

Abstract

We provide sufficient conditions for the existence of long cycles in locally expanding graphs, and present applications of our conditions and techniques to Ramsey theory, random graphs and positional games.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    M. Ajtai, J. Komlós and E. Szemerédi: The longest path in a random graph, Combinatorica 1 (1981), 1–12.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    N. Alon, M. Krivelevich and P. Seymour: Long cycles in critical graphs, J. Graph Th. 35 (2000), 193–196.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    J. Balogh, B. Csaba, M. Pei and W. Samotij: Large bounded degree trees in expanding graphs, Electr. J. Combin. 17 (2010), Publ. R6.

    MathSciNet  MATH  Google Scholar 

  4. [4]

    J. Beck: On size Ramsey number of paths, trees, and circuits. I, J. Graph Th. 7 (1983), 115–129.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    J. Beck: Combinatorial games: Tic-tac-toe theory, Encyclopedia of Mathematics and its Applications 114, Cambridge U. Press, Cambridge, 2008.

    Google Scholar 

  6. [6]

    M. Bednarska-Bzdȩga: On weight function methods in Chooser-Picker games, Theor. Comp. Sci. 475 (2013), 21–33.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    M. Bednarska-Bzdȩga, D. Hefetz, M. Krivelevich and T. Łuczak: Manipulative waiters with probabilistic intuition, Combin. Probab. Comput. 25 (2016), 823–849.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    M. Bednarska and T. Łuczak: Biased positional games and the phase transition, Random Struct. Alg. 18 (2001), 141–152.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    M. Bednarska and O. Pikhurko: Biased positional games on matroids, Eur. J. Combin. 26 (2005), 271–285.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    M. Bednarska and O. Pikhurko: Odd and even cycles in Maker-Breaker games, Eur. J. Combin. 29 (2008), 742–745.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    I. Ben-Eliezer, M. Krivelevich and B. Sudakov: The size Ramsey number of a directed path, J. Combin. Th. Ser. B 102 (2012), 743–755.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    I. Ben-Eliezer, M. Krivelevich and B. Sudakov: Long cycles in subgraphs of (pseudo)random directed graphs, J. Graph Th. 70 (2012), 284–296.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    J. Bierbrauer and A. Gyárfás: On (n;k)-colorings of complete graphs, Congressus Num. 58 (1987), 123–139.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    T. Bohman, A. Frieze, M. Krivelevich, P.-S. Loh and B. Sudakov: Ramsey games with giants, Random Struct. Alg. 38 (2011), 1–32.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    S. Brandt, H. Broersma, R. Diestel and M. Kriesell: Global connectivity and expansion: long cycles in f-connected graphs, Combinatorica 26 (2006), 17–36.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    J. Cain, P. Sanders and N. Wormald: The random graph threshold for korientability and a fast algorithm for optimal multiple-choice allocation, Proc 18th ACM-SIAM Symp. Discr. Alg. (SODA’07), 2007.

    Google Scholar 

  17. [17]

    O. Dean and M. Krivelevich: Client Waiter games on complete and random graphs, Electron. J. Combin. 23 (4) (2016), P4.38.

    MathSciNet  MATH  Google Scholar 

  18. [18]

    P. Dembowski: Finite Geometries, Springer Verlag, Berlin, 1968.

    Google Scholar 

  19. [19]

    A. Dudek and P. Prałat: An alternative proof of the linearity of the size-Ramsey number of paths, Combin. Probab. Comput. 24 (2015), 551–555.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    A. Dudek and P. Prałat: On some multicolour Ramsey properties of random graphs, SIAM J. Discr. Math. 31 (2017), 2079–2092.

    Article  MATH  Google Scholar 

  21. [21]

    R. J. Faudree and R. H. Schelp: A survey of results on the size Ramsey number, in: Paul Erdos and his mathematics II, Bolyai Soc. Math. Stud. Vol. 11, 2002, 291–309.

    MATH  Google Scholar 

  22. [22]

    D. Fernholz and V. Ramachandran: The k-orientability Thresholds for Gn;p, Proc 18th ACM-SIAM Symp. Discr. Alg. (SODA’07), 2007.

    Google Scholar 

  23. [23]

    J. Friedman and N. Pippenger: Expanding graphs contain all small trees, Combinatorica 7 (1987), 71–76.

    MathSciNet  Article  MATH  Google Scholar 

  24. [24]

    Z. Füredi: Maximum degree and fractional matchings in uniform hypergraphs, Combinatorica 1 (1981), 155–162.

    MathSciNet  Article  Google Scholar 

  25. [25]

    A. Gyárfás: Partition coverings and blocking sets in hypergraphs (in Hungarian), Commun. Comput. Automat. Inst. Hungar. Acad. Sci. 71 (1977).

    Google Scholar 

  26. [26]

    P. Haxell: Tree embeddings, J. Graph Th. 36 (2001), 121–130.

    MathSciNet  Article  MATH  Google Scholar 

  27. [27]

    P. E. Haxell, Y. Kohayakawa and T. Łuczak: The induced size-Ramsey number of cycles, Combin. Probab. Comput. 4 (1995), 217–239.

    MathSciNet  Article  MATH  Google Scholar 

  28. [28]

    D. Hefetz, M. Krivelevich, M. Stojaković and T. Szabó: Positional Games, Birkhäuser, 2014.

    Google Scholar 

  29. [29]

    D. Hefetz, M. Krivelevich and W. E. Tan: Waiter-Client and Client-Waiter planarity, colorability and minor games, Discr. Math. 339 (2016), 1525–1536.

    MathSciNet  Article  MATH  Google Scholar 

  30. [30]

    D. Hefetz, M. Krivelevich and W. E. Tan: Waiter-Client and Client-Waiter Hamiltonicity games on random graphs, Eur. J. Combin. 63 (2017), 26–43.

    MathSciNet  Article  MATH  Google Scholar 

  31. [31]

    S. Hoory, N. Linial and A. Wigderson: Expander graphs and their applications, Bull. Amer. Math. Soc. (N.S.) 43 (2006), 439–561.

    MathSciNet  Article  MATH  Google Scholar 

  32. [32]

    M. Krivelevich, C. Lee and B. Sudakov: Long paths and cycles in random subgraphs of graphs with large minimum degree, Random Struct. Alg. 46 (2015), 320–345.

    MathSciNet  Article  MATH  Google Scholar 

  33. [33]

    M. Krivelevich, K. Panagiotou, M. Penrose and C. McDiarmid: Random graphs, Geometry and Asymptotic Structure, Cambridge U. Press, Cambridge, 2016.

    Google Scholar 

  34. [34]

    M. Krivelevich and B. Sudakov: Pseudo-random graphs. in: More sets, graphs and numbers, E. Györi, G. O. H. Katona and L. Lovász, Eds., Bolyai Soc. Math. Stud. Vol. 15, 2006, 199–262.

    Article  MATH  Google Scholar 

  35. [35]

    M. Krivelevich and B. Sudakov: The phase transition in random graphs a simple proof, Random Struct. Alg. 43 (2013), 131–138.

    MathSciNet  Article  MATH  Google Scholar 

  36. [36]

    S. Letzter: Path Ramsey number for random graphs, Combin. Probab. Comput. 25 (2016), 612–622.

    MathSciNet  Article  MATH  Google Scholar 

  37. [37]

    C. McDiarmid: On the method of bounded differences, in: Surveys in Combinatorics 1989, J. Siemons, Ed., London Math. Soc. Lect. Note Ser. 141, Cambridge U. Press, Cambridge, 1989.

    Google Scholar 

  38. [38]

    A. Pokrovskiy: Partitioning edge-coloured complete graphs into monochromatic cycles and paths, J. Combin. Th. Ser. B 106 (2014), 70–97.

    MathSciNet  Article  MATH  Google Scholar 

  39. [39]

    L. Pósa: Hamiltonian circuits in random graphs, Discr. Math. 14 (1976), 359–364.

    MathSciNet  Article  MATH  Google Scholar 

  40. [40]

    O. Riordan: Long cycles in random subgraphs of graphs with large minimum degree, Random Struct. Alg. 45 (2014), 764–767.

    MathSciNet  Article  MATH  Google Scholar 

  41. [41]

    R. Spöhel, A. Steger and H. Thomas: Coloring the edges of a random graph without a monochromatic giant component, Electron. J. Combin. 17 (2010), no. 1, Research Paper 133.

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Michael Krivelevich.

Additional information

Research supported in part by USA-Israel BSF grant 2014361

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Krivelevich, M. Long Cycles in Locally Expanding Graphs, with Applications. Combinatorica 39, 135–151 (2019). https://doi.org/10.1007/s00493-017-3701-1

Download citation

Mathematics Subject Classification (2000)

  • 05C38
  • 05C35
  • 05D10
  • 05C80
  • 05C57